Chemotherapy-Associated Pulmonary Toxic Reactions During Treatment for Breast Cancer Academic Article Article uri icon

Overview

MeSH Major

  • Cord Blood Stem Cell Transplantation
  • Hematologic Neoplasms
  • Melphalan
  • Myeloablative Agonists
  • Radiation Dosage
  • Transplantation Conditioning
  • Vidarabine
  • Whole-Body Irradiation

abstract

  • Chemotherapy-related pneumonitis developed in eight patients during treatment for breast cancer. Six were receiving adjuvant therapy and two were being treated for metastatic disease. Fever, chills, dyspnea, and dry cough were the initial symptoms. Observations from chest roentgenograms varied from normal to bilateral interstitial-alveolar infiltrates. Results of pulmonary function tests were markedly abnormal, with a decreased diffusing capacity being the most characteristic abnormality. The pneumonitis developed in six patients while receiving 20 mg or less per day of prednisone and appeared temporarily related to tapering of steroid therapy in four patients. All patients recovered clinically, although prednisone therapy of 60 mg/day or its equivalent was required in three cases. Mild pulmonary function abnormalities persisted. Drug-induced pneumonitis should be considered in the differential diagnoses of patients with breast cancer in whom unexplained fever, dyspnea, or infiltrates develop during multidrug chemotherapy.

publication date

  • January 1984

Research

keywords

  • Academic Article

Identity

Digital Object Identifier (DOI)

  • 10.1001/archinte.1984.00350170089018

PubMed ID

  • 6608932

Additional Document Info

start page

  • 953

end page

  • 6

volume

  • 144

number

  • 5